Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Gaylord, MI

June 9, 2001Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2001, 5:42 PM EDT for Presque Isle County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 5:42 PM EDT (21:42 UTC)
Expired
Jun 9, 2001, 6:45 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:55 PM EDTHail 0.88Posen, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 092142
SVRAPN
MIC141-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
542 PM EDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 645 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF METZ...OR ABOUT 8 MILES
  SOUTH OF ROGERS CITY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  POSEN AROUND 600 PM EDT
  7 MILES SOUTHWEST OF PRESQUE ISLE AROUND 635 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:07 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 9, 4:07 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT SAT JUN 9 2001

LATEST SURFACE ANALYSIS CONTINUES TO SHOW HIGH PRESSURE IN CONTROL
OF THE WEATHER ACROSS THE GREAT LAKES REGION. HOWEVER...A WEAK SHORT
WAVE MOVING ACROSS MICHIGAN ALOFT IS WORKING WITH MODEST INSTABILITY
TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. MAIN CONCERNS THIS
PACKAGE REVOLVE AROUND SHOWER AND THUNDERSTORM CHANCES THROUGH THE
SHORT TERM.

12Z MODELS ONLY IN FAIR AGREEMENT...ESPECIALLY WITH RESPECT TO THE
NEXT MAIN SHORT WAVE TO MOVE THROUGH THE REGION ON SUNDAY. THE AVN
IS FASTER AND STRONGER THAN THE ETA AND TO A LESSER DEGREE THE NGM.
SOME OF THE STRENGTH OF THE AVN APPEARS TO BE DUE TO CONVECTIVE
FEEDBACK FROM A MCS THAT SHOULD FIRE OVER THE NORTHERN PLAINS
TONIGHT. SO...HAVE GENERALLY FOLLOWED THE ETA SOLUTION...BUT HAVE
SPED UP THE MOVEMENT OF THE WAVE A BIT. GUIDANCE TEMPERATURES
GENERALLY CLOSE AND REASONABLE...SO HAVE NOT STRAYED TOO FAR.

TONIGHT...UPPER WAVE CENTERED OVER LOWER MICHIGAN WILL EXIT THE
REGION THIS EVENING. WILL CARRY A CHANCE OF SHOWERS AND
THUNDERSTORMS AREAWIDE FOR THE EVENING UNTIL THE WAVE EXITS AND THE
HEATING OF THE DAY SUBSIDES.

SUNDAY AND SUNDAY NIGHT...NEXT SHORT WAVE (CURRENTLY OVER MONTANA)
MOVES INTO THE REGION AND HAS DECENT DPVA ASSOCIATED WITH IT. OTHER
POSITIVE FACTORS FOR CONVECTION INCLUDE MODEST RRQ JET FORCING AND
STEEP SURFACE TO 500 MB LAPSE RATES (ABOUT 7 C/KM). MODEL SOUNDINGS
YIELD CAPE VALUES BY AFTERNOON OF 1000-1500 J/KG. WIND FIELDS
INCREASE BY AFTERNOON AS WELL...SO SOME OF THE THUNDERSTORMS HAVE
THE POTENTIAL TO BE SEVERE. CONVECTION WILL CONTINUE INTO THE NIGHT
TIME HOURS...ENDING AS THE WAVE EXITS THE REGION BY MORNING.

MONDAY AND MONDAY NIGHT...A MOSTLY QUIET AND MILDER PERIOD AS
SOUTHWEST LOW LEVEL FLOW PERSISTS AND WEAK UPPER RIDGING BUILDS BACK
INTO THE REGION. ANOTHER WAVE IS FORECAST TO RIDE UP THE BACK SIDE
OF THE RIDGE BY THE OVERNIGHT HOURS...BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS BY MORNING.

EXTENDED DISCUSSION...MODELS IN DECENT AGREEMENT TODAY...THOUGH MOST
HAVE TRENDED MORE AMPLIFIED ALOFT AND SLOWER WITH THE FRONTAL
PASSAGE AND ASSOCIATED PRECIPITATION FOR MID TO LATE WEEK (THE
CANADIAN HAS BEEN CONSISTENTLY SLOWER THROUGHOUT). THE CANADIAN AND
MRF ARE IN BEST AGREEMENT AND WILL LEAN TOWARD THEIR TIMING GIVEN
RECENT TRENDS. CURRENT CANADIAN/MRF TIMING IS ALSO SUPPORTED FAIRLY
WELL BY THEIR ENSEMBLE MEMBERS. FOLLOWING THIS THINKING...HAVE
PULLED SHOWER AND STORM MENTION FROM WEDNESDAY AND SHIFTED IT LATER
INTO THE THURSDAY/FRIDAY TIME FRAME. ONE OTHER CONCERN COMES
TUES?DAY...WHERE MODELS HINT AT A PIECE OF ENERGY LIFTING OUT OF THE
WESTERN U.S. TROF AND BRINING A CHANCE OF SHOWERS/STORMS WITH IT.
THE LATEST AVN EXTENSION ALSO SUPPORTS ADDING SHOWERS/STORMS TO
TUESDAY.

.APX...NONE.

BAK

In the hours before

Local storm report, Jun 9, 4:33 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EDT SAT JUN 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 E CHEBOYGAN             MI   .75 INCH HAIL
06/09/01   CHEBOYGAN                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 9, 4:49 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
449 PM EDT SAT JUN 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    GRACE                     MI   .75 INCH HAIL
06/09/01   PRESQUEISLE                    REPORTED BY STORM
                                          SPOTTER.

BAK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:47 PM EDTSevere Thunderstorm WarningAPXCheboygan28 min
Jun 9, 4:17 PM EDTSevere Thunderstorm WarningAPXPresque Isle73 min
Jun 9, 6:05 PM EDTTornado WarningAPXAlpena55 min
Jun 9, 6:14 PM EDTSevere Thunderstorm WarningAPXOgemaw46 min
Jun 9, 6:39 PM EDTSevere Thunderstorm WarningAPXIosco51 min
Jun 9, 6:47 PM EDTTornado WarningAPXGladwin43 min
Jun 9, 6:55 PM EDTTornado WarningAPXOgemaw35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.